Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 9, NWS Birmingham, AL

May 21, 2017Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at May 21, 2017, 6:55 AM CDT for Montgomery County, Alabama. It took effect at May 21, 2017, 5:30 PM CDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 6:55 AM CDT (11:55 UTC)
In effect from
May 21, 2017, 5:30 PM CDT
Expired
May 23, 2017, 6:32 AM CDT
In force
37 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 19.16 ft at May 21, 2017, 3:00 AM CDT.

actionminormoderate102005/2105/2205/2305/24
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

522 
WGUS44 KBMX 211155
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
655 AM CDT Sun May 21 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Catoma Creek Near U.S. 331 Highway Bridge Affecting Montgomery 
  County.

Due to the heavy rainfall from yesterday and early this morning
over the Catoma Creek drainage basin, minor flooding is expected to
occur in the area and a flood warning is now in effect. The creek
is currently just below flood stage but as additional drainage moves
into this location later today, it will rise into minor flood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by as conditions warrant.

&&

ALC101-212355-
/O.NEW.KBMX.FL.W.0009.170521T2230Z-170523T1100Z/
/CATA1.1.ER.170521T2230Z.170522T0600Z.170522T2300Z.NO/
655 AM CDT Sun May 21 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Catoma Creek Near U.S. 331 Highway Bridge.
* from this afternoon to Tuesday morning...or until the warning is 
  cancelled.
* At  6:00 AM Sunday The stage Was 18.9 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by late this afternoon and 
  continue to rise to near 20.8 feet by tomorrow morning . The river 
  will fall below flood stage by tomorrow evening .
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
4 follow-up statements
019 
WGUS84 KBMX 211917
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
217 PM CDT Sun May 21 2017


...The flood warning continues for the Catoma Creek Near U.S. 331 
Highway Bridge...

.Heavy rainfall on Saturday over the Catoma Creek drainage basin will lead to minor flooding in the area...and a flood warning remains in effect for Catoma Creek near the U.S. 331 Highway bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-220717-
/O.EXT.KBMX.FL.W.0009.170522T1112Z-170523T0815Z/
/CATA1.1.ER.170522T1112Z.170522T1800Z.170522T2015Z.NO/
217 PM CDT Sun May 21 2017

The Flood Warning continues for
  The Catoma Creek Near U.S. 331 Highway Bridge.
* from Monday morning to late Monday night...or until the Warning is 
  cancelled.
* AT  1 PM Sunday the stage was 17.5 feet. 
* Minor flooding is forecast.
* Flood stage is 20 feet. 
* Forecast...Rise above flood stage by tomorrow morning and continue
  to rise to near 20.3 feet by tomorrow afternoon. The river 
  will fall below flood stage by tomorrow evening.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
650 
WGUS84 KBMX 220234
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
934 PM CDT Sun May 21 2017

...The flood warning continues for the Catoma Creek Near U.S. 331 
Highway Bridge...

.Additional rises are occurring on Catoma Creek, which is expected
to go above flood stage on Monday. A flood warning remains in
effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-221434-
/O.EXT.KBMX.FL.W.0009.170522T1312Z-170523T0730Z/
/CATA1.1.ER.170522T1312Z.170522T1800Z.170522T1930Z.NO/
934 PM CDT Sun May 21 2017

The Flood Warning continues for
  The Catoma Creek Near U.S. 331 Highway Bridge.
* from Monday morning to late Monday night...or until the Warning is 
  cancelled.
* At  9:00 PM Sunday the stage was 17.3 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by tomorrow morning and continue
  to rise to near 20.4 feet by tomorrow early afternoon. The river 
  will fall below flood stage by tomorrow early afternoon.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
054 
WGUS84 KBMX 221415
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
915 AM CDT Mon May 22 2017


...The flood warning continues for the Catoma Creek Near U.S. 331 
Highway Bridge...

.Heavy rainfall over the past few days has caused water rises on the
Catoma Creek and a flood warning remains in effect for the Catoma
Creek Near U.S. 331 Highway Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC101-230215-
/O.EXT.KBMX.FL.W.0009.000000T0000Z-170525T0600Z/
/CATA1.1.ER.170523T0430Z.170523T1200Z.170524T1800Z.NO/
915 AM CDT Mon May 22 2017

...Flood Warning extended until late Wednesday night...The Flood 
Warning continues for
  The Catoma Creek Near U.S. 331 Highway Bridge.
* until late Wednesday night...or until the Warning is cancelled.
* AT 8:00 AM Monday the stage was 18.5 feet. 
* Minor flooding is forecast.
* Flood stage is 20 feet. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 20.9 feet by tomorrow morning . The river will fall below 
  flood stage by early Wednesday afternoon.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
485 
WGUS84 KBMX 231132
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
632 AM CDT Tue May 23 2017


...The flood warning is cancelled for the Catoma Creek Near U.S. 331 
Highway Bridge...

.Heavy rainfall over the past few days has produced water rises on
Catoma Creek but stages have remained below flood. No flooding is
expected for Catoma Creek Near U.S. 331 Highway Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement, another statement will be issued if
conditions warrant.

&&

ALC101-231202-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-170525T0600Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
632 AM CDT Tue May 23 2017

The Flood Warning is cancelled for
  The Catoma Creek Near U.S. 331 Highway Bridge.
* AT  6:00 AM Tuesday the stage was 15.4 feet. 
* Flood stage is 20 feet. 
* Forecast...The river crested below flood stage at 18.2 feet.  The 
  river will fall to 14.5 feet by .


&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 21, 6:36 AM CDT, 19 minutes earlier.

Area forecast discussion, May 21, 6:36 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
636 AM CDT Sun May 21 2017

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today through Monday.

Slow moving MCS finally beginning to work out of the area. This
system has caused the uncertainty in the forecast for today and
the decrease in rain chances. With the environment being worked
over, we do not believe that there will be as widespread
coverage. This is typically the case with any slow moving MCS and
the models are also beginning to catch onto the idea.

As the front itself moves through, I do think the overall
coverage will increase, but to what extent is questionable. For
now went with just scattered coverage this evening and will need
to re- evaluate during the day to see if this will need to be
increased. Severe storms are not expected.

16

.LONG TERM...
Monday night through Saturday.

A fast moving, possibly convectively enhanced shortwave will move
through the Gulf Coast region through the base of an large and
anomalously deep trough amplifying over the central and eastern US
Monday and Tuesday. This may be accompanied by a surface low and
LLJ. Rain chances will begin to increase early Monday night as
isentropic lift develops ahead of this system, followed by a
potential MCS early Tuesday morning. There's still alot of
uncertainty regarding the timing and strength of this system. If
it tracks far enough inland, a threat for damaging winds and even
brief tornadoes could develop across parts of southern Central
Alabama south of the warm front. On the other hand, a track along
the coast would minimize surface-based instability further inland,
a scenario that often occurs. There's still too much uncertainty
due to the small size of the wave and mesoscale details to mention
anything in the HWO for severe but will mention the possibility of
flooding with the amount of rainfall that was received on Saturday.

Wednesday a more potent shortwave will round the base of the
anomalous trough and a cold front will move into the area. 0-6 km
bulk shear, upper- level forcing, and cooling aloft will all be
impressive for late May with this system. However, moisture
return will be very questionable behind Tuesday's system due to
low-level winds turning more northwesterly Tuesday night without
much of a southerly LLJ by Wednesday, so instability and
associated severe threat will be uncertain with dewpoints only in
the low 60s. The upper level forcing and front will be enough to
trigger a good chance of showers and embedded storms, also aided
by a -18C cold pool at 500 mb. Dry and refreshingly cooler
conditions will move in for Thursday. Although, we will moderate
back into the mid 80s by Saturday.

32/16

&&

.AVIATION...
12Z TAF Discussion.

As for the forecast after 15Z, there will remain a high chance at
seeing scattered showers and an isolated thunderstorm. Really feel
as though the best chance for thunderstorms will be in the
south. There is still quite a bit of uncertainty on how the
environment will adjust to the amount of rain from Saturday and
how long the stratus deck stays in place. If the stratus deck
stays a little longer than 17Z then we will not getting the
heating needed for widespread coverage, so for now will just go
with VCSH north and VCTS south and adjust with the 18Z TAFS.
Ceilings should drop again to at least MVFR after 6Z and added
into this set.

16

&&

.FIRE WEATHER...

High rain chances again today ahead of a cold front. Activity may
be scattered in overall nature. The front is expected to stall
across the area, leaving elevated rain chances in the forecast
through mid week. Critical fire weather conditions are not
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  63  79  60  76 /  50  50  20  40  50
Anniston    80  66  79  61  77 /  50  50  30  50  60
Birmingham  81  65  80  62  78 /  40  50  30  50  60
Tuscaloosa  82  64  80  61  78 /  50  50  30  60  60
Calera      80  65  80  62  77 /  40  50  30  60  60
Auburn      79  67  80  64  75 /  50  50  50  60  70
Montgomery  81  68  83  65  79 /  40  50  50  70  70
Troy        79  67  83  65  78 /  50  50  60  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 21, 4:49 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
449 AM CDT Sun May 21 2017

ALZ011>015-017>050-221300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
449 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall will be possible with a system moving along
the Gulf Coast Monday night and Tuesday. Rainfall amounts of two to
four inches over saturated soils will result in the potential for
flash flooding, mainly across the southern half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday night through Tuesday.

In the hours before

Special weather statement, May 21, 1:14 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
114 AM CDT SUN MAY 21 2017

ALZ029-038-210700-
Randolph AL-Chambers AL-
114 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND
NORTHERN CHAMBERS COUNTIES UNTIL 200 AM CDT...

At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Penton to Denson to West Point. Movement
was north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valley, Lanett, Roanoke, Lafayette, Stroud, La Fayette, Red Level,
Lakeview, Post Oak Forks, Denson, Amity Park, Abanda, Standing Rock,
Welch, Trammel Crossroads, Buffalo, Fredonia, Veasey Creek Park,
Huguley and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 8514 3287 8535 3294 8559 3327 8550
      3323 8526 3286 8519 3285 8516 3281 8517
      3277 8513
TIME...MOT...LOC 0614Z 201DEG 24KT 3297 8545 3294 8532 3287 8518

32/Davis
Local storm report, May 21, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      1 NW CALHOUN            32.06N 86.55W
05/20/2017                   LOWNDES            AL   911 CALL CENTER

            COUNTY ROAD 33 UNDERWATER NEAR CALHOUN.

&&

DAVIS
Local storm report, May 21, 4:33 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      2 SW CAPITOL HILL GOLF  32.43N 86.41W
05/20/2017                   AUTAUGA            AL   911 CALL CENTER

            FLOODING REPORTED NEAR THE COOTERS POND
            AREA.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Weather StatementBMXElmore34 min
May 20, 7:18 PM CDTFlash Flood WarningBMXCherokee3 hr
May 20, 7:31 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa29 min
May 20, 7:45 PM CDTFlash Flood WarningBMXChilton, Jefferson, Shelby, Talladega3 hr
May 20, 7:51 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery3 hr
May 20, 8:24 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah, St. Clair, Talladega3 hr
May 20, 8:26 PM CDTSpecial Weather StatementBMXCleburne64 min
May 20, 8:29 PM CDTRiver Flood WarningBMXJefferson14 hr
May 20, 9:00 PM CDTFlash Flood WarningBMXElmore, Montgomery3 hr
May 20, 9:21 PM CDTSpecial Weather StatementBMXLowndes24 min
May 20, 9:45 PM CDTSpecial Weather StatementBMXPike60 min
May 20, 10:17 PM CDTSpecial Weather StatementBMXBullock58 min
May 20, 10:23 PM CDTFlash Flood WarningBMXCherokee3 hr
May 20, 10:35 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 hr
May 20, 11:04 PM CDTSpecial Weather StatementBMXMacon41 min
May 20, 11:13 PM CDTSpecial Weather StatementBMXLee32 min
May 20, 11:40 PM CDTAreal Flood AdvisoryBMXMacon, Tallapoosa3 hr
May 20, 11:44 PM CDTSpecial Weather StatementBMXLee, Russell61 min
May 21, 12:01 AM CDTFlash Flood WarningBMXMacon3 hr
May 21, 12:03 AM CDTSpecial Weather StatementBMXBarbour42 min
May 21, 12:30 AM CDTAreal Flood AdvisoryBMXLee3 hr
May 21, 12:33 AM CDTSpecial Weather StatementBMXChambers, Lee57 min
May 21, 1:14 AM CDTSpecial Weather StatementBMXChambers46 min
May 21, 1:40 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
May 21, 4:25 AM CDTAreal Flood WarningBMXLowndes, Montgomery3 hr
May 21, 4:05 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 17 more47 hr
May 21, 6:17 PM CDTSpecial Weather StatementBMXLamar, Marion43 min

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.